Alert archive / New Mexico / Flash Flood Warnings in 2023

Flash Flood Warning 51, NWS Midland/Odessa, TX

August 14, 2023Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 14, 2023, 8:38 PM MDT for Eddy County, New Mexico. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2023, 8:38 PM MDT (02:38 UTC)
Expired
Aug 14, 2023, 10:30 PM MDT
In force
112 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 999 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
999 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2172 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 5:21 PM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 14, 5:21 PM MDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
621 PM CDT Mon Aug 14 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 236 PM CDT Mon Aug 14 2023

The front has arrived and is currently set up somewhere just south
of the I-10 corridor, so if it feels a bit cooler stepping outside
today, that's why! With a fairly active night of thunderstorms
across the west and lingering showers continuing across SE New
Mexico for much of the morning, many spots there haven't warmed
above the 70s yet. As the front progresses southward today, much
of the region will find some relief with the far northern areas
and SE New Mexico not breaking above the 80s with 90s for much of
the Permian Basin and Trans Pecos. Models have backed off some of
the precipitation today as the monsoonal moisture is limited to
the western portions of the CWA, but the front set up across the
south may prove to be enough for a few showers/thunderstorms to
develop late afternoon. Thus, have maintained at least some
isolated POPs across the Trans Pecos for this afternoon and
evening.

Unfortunately, this relief will be short lived as the shortwave
primarily responsible for this cold front dips further south to
our east, allowing the upper ridge to build over the Four
Corners. Northwesterly flow returns and drier air will settle over
the area, limiting precipitation chance for Tuesday to only the
higher terrain and Big Bend region. The process of ridge building
over the west will take the majority of Tuesday while surface
winds will remain mostly out of the east, so afternoon
temperatures won't have the chance to warm much and should look
fairly similar to Monday. Any storms that are able to develop
Tuesday will be mainly diurnally- driven and should diminish by
Tuesday evening.

-Zuber

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 236 PM CDT Mon Aug 14 2023

The upper ridge on Wednesday will extend from ID to TX as a cut
low spins off the CA coast. The center of the ridge will slide
SE Thursday moving over OK Friday. On Saturday the ridge will
build into the MS valley as the CA low weakens into a trough and
begins to move inland. Sunday the center of the ridge moves over
IA as a new trough arrives on the NW coast. Elsewhere Sunday and
Monday a Pacific hurricane moves up the outer coast of Baja.

The return of a south wind Wednesday will push temperatures back
up with highs in the triple digits across much of the Permian
Basin and Trans Pecos. Thursday looks to be the hottest day of the
week with the 100s becoming widespread and moving into SE NM.
Friday onward have a slow decrease through the weekend. Lows in
the 70s except for the usual cool locations.

Expect to see afternoon showers and storms over the mountains each
day Wednesday through Monday. The Pacific hurricane should not
have an effect on this area unless it was to turn inland.

&&

.AVIATION...
(00Z TAFS)
Issued at 617 PM CDT Mon Aug 14 2023

VFR conditions are expected to prevail the next 24 hours.
Scattered thunderstorms this evening may impact area terminals,
thus have included VCTS mention for CNM, INK, and PEQ where
confidence is higher, and will continue to monitor and amend as
needed. Storms will be accompanied by lightning and brief heavy
rain that could reduce visibility, with erratic gusty winds
possible with any storm or outflow boundary. Winds will generally
remain easterly/southeasterly, with intermittent gusts to 20-25kt
possible this evening/tonight before winds diminish toward
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               70  93  71 101 /  10  10   0   0
Carlsbad                 67  92  70  98 /  30  10   0  10
Dryden                   75  99  75 101 /  10  20  10  10
Fort Stockton            70  96  72  99 /  20  20  10  10
Guadalupe Pass           65  86  69  90 /  30  10   0  10
Hobbs                    65  89  69  97 /  20  20   0   0
Marfa                    61  89  62  92 /  10  30  10  20
Midland Intl Airport     71  93  72 100 /  10  10   0   0
Odessa                   72  93  74 100 /  10  10   0   0
Wink                     72  96  74 101 /  20  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...88
LONG TERM....72
AVIATION...84
Hazardous weather outlook, Aug 14, 12:26 PM MDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
126 PM CDT Mon Aug 14 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-151830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
126 PM CDT Mon Aug 14 2023 /1226 PM MDT Mon Aug 14 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible across the region this afternoon and
evening. Any storms that do develop could be accompanied by frequent
lightning, small hail, gusty wind, and brief heavy rain.

Elevated fire weather is expected today across the Big Bend.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:24 PM MDTFlash Flood WarningMAFCulberson111 min

Nearby

Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.